Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

181 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can i take simvastatin for high cholesterol while i am suffering from upper respiratory infection ?

i am 51 and just had my blood work done. I am a female. my total cholestrol is 245 and my ldl is 174. My sugar is 110. I am 5ft.1 and weigh 165lbs. My doctor put me on 40mg. of simvastatin once a day, and on a diet . I have taken it for 6 days and i am going to stop taking it. The side effects are very scary from wht i am reading. I also have a terrible case of upper respiratory infection going on at the same time i started this med. I feel sick in my stomach and am coughing and wheezing. I want to try to get my cholestrol down through diet and exercise instead of this terrible med. I think 40mg. is too high of a dose. What do you think? Thank you I am terrified to continue taking this drug.
Sat, 19 Nov 2011
Report Abuse
Question is related to
Diseases and Conditions
Drug/Medication ,   ,  
Medical Topics
OBGYN 's  Response
welcome to healthcaremagic
all the drugs we are to take some times are not without sideeffects and we are to take it after considering the risks and benefit of the drug
for respiratory infection please consult with physician and take treatment
for lowering cholesterol have regular exercise ,reduce weight . take healthy balanced diet
regarding anti cholesterol drug please clear you apprehension discussing with physician .dose can be adjusted even other medicines can be used
hope you be all right and stay healthy
I find this answer helpful
General & Family Physician Dr. Pavan Kumar Gupta's  Response
Hello.Welcome to HCM forum.you have not mentioned when're this sugar level is fasting,PP or random.you are a high risk female considering your height,weight and cholesterol levels.don't harbor any wrong notions about simvastatin after reading about it.your desired level of LDL is below 80 and you can't achieve with just lifestyle modifications.You just can't realize how important this medicine is for your well being.For god sake don't stop it.No problem taking this with your other medicines.Thanks and good luck.
I find this answer helpful
  Anonymous's Response
Anonymous's  Response
Hi. Simvastatin is used with dietary therapy for the secondary prevention of cardiovascular events in hypercholesterolemic patients. Your Doc has done the right thing, prescribing this med for you. Statins also help to keep your platelets from clumping (a second, not widely recognized benefit). Continue and you will reap the benefits over time. Take Care.
General & Family Physician Dr. K. P. V. Rao's  Response
Dear Madam Lisa,
As per your query,you are 5ft1 and 165lbs[aprrox.81kg].This suggests you are obese plus your total cholestrol and ldl is high.Your doctor has suggested the right treatment,but if you are having side-effects of the drug you can ask your doctor to change the medicine.Your upper respirstory tract infection is not related to simvastatin.You may consult your doctor for same and/consult Healthcaremagic.com doctors for guidance.Alternately,reduce the dose of simvastatin to 20mg till you get used to it,but do not discontinue.
I find this answer helpful

1 Doctor agrees with this answer

General & Family Physician Dr. Anand Babu M's  Response
Hi
Welcome to
Health care Magic

your glucose level is well controlled. cholesterol is high, hence you have been started with 40mg of simvaststin... donot stop the medication continue.. upper respiratory tract infection is not relate to it.. avoid oily food, exercise is very much essential..
regular follow up is required.. take care.

I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I have been diagnosed as having an upper respiratory infection and have had it for 9 days now. I went to a doctor about 3 days after I started coughing so much & suspected it might be bronchitis. She said it was a URI and prescribed a 5 day Zpak & Rx cough medicine which I didn’t fill since my insurance didn’t cover it & it was $45. However, my cough just kept getting worse so I went back to her 5 days later. She gave me a Rx for Prednisone for 5 days & told me to get the Rx cough medicine. I’ve finished the Zpak & am taking the cough medicine but still have a pretty bad cough. I know URI is contagious, but how long are you contagious to others?

doctor1 MD

I have an upper respiratory infection and my doctor has put me on 500mg of biaxin. I ve been on it for 4 days now and today have a metallic taste in my mouth, plus I just had a spell of jittery anxious feeling. I did have a glass of red wine about 2 hours ago and just had a piece of toast. What is this. The jittery feeling is subsiding now. Should I continue to take this medication tomorrow and call my doctor on Monday or should I stop taking this?

doctor1 MD

My husband has one testicle that has become enlarged, he has an upper respiratory infection and is taking musinex ,alka seltzer and occasional benedryl. His normal meds are lisinipril 20 mg, and pravastatin 20 mg daily and is seen yearly or prn by a physiciat Dartmouth Hitckcock Medical center. He is 76 years old,active and in good health otherwise. I am also an R.N of 40 years. What could be a possible reason for the swelling in the testicle?

Recent questions on  Atorvastatin

doctor1 MD

what do they do to prevent urinary incontinence in a patient who is going to have a colonoscopy?

patient is a female who will be 80 in may, about 5'4" and weighs about 118 lbs. Is on night oxygen. Has copd, takes lipitor for high cholesterol, bp meds, prilosec for gerd and fortical for osteoporosis.

doctor1 MD

Can I take viagra whilst on prescriptions for ramipril 2.5mg, atorvastatin 20mg and omeprazole 20mg I have had haemochromatosis for 6 years Apart from that I’m healthy and run 60km on average per week including competitive races I have been...

doctor1 MD

My Father has been gone through the medical health check-up.I need your input over the attached reports.My father is taking medicine triglynase1 before lunch for the last one month.Before that for the last one year my father was taking medicine...

doctor1 MD

My Father has been gone through the medical health check-up.I need your input over the attached reports.Mainly i want to know the health of the heart. And what we need to do next.

doctor1 MD

I am having a problem with my lips burning, tingling, sore, iching. I am on meds Gabapentin 300mg, atorvastatin 20mg vibryd 20mg, lisinopril 20 mg. my daughter thinks I might be having a allergic reaction. I talked to dr.s nurse last week and he told me to use carmex and drink water. Did that got some better but today has been another bad day.

doctor1 MD

MY ECG SHOWS I HAVE RBBB, AND BORDER LINE LEFT ATRIAL ABNORMALITY.I FEEL VERY WEAK WITH SEVERE INSOMNIA. I AM 64 YRS OLD MALE AND AM TAKING ANTI HT MEDICINE, IE.,MINIPRESS XL-10MG TWICE, DITIDE ,METAPROLOL-50MG, AND ATORVASTATIN ,ONCE. BOWEL MOVEMENT IS POOR, WITH BLOATED STOMACH.
PLEASE ADVISE.
S N RAO

doctor1 MD

I'm having SGOT 44 and SGPT 67 and trigliceride at 400. I'm on 10 mg Atorvastatin. I used to take 160 mg of Lipitor also along with Atorvastatin. I've stopped Lipitor for last 2 months. I have been on these drugs for last 5 years. The SGPT and SGOT have been steadily over the last 5 year. Please advise.